By Kelly Young
Edited by André Sofair, MD, MPH
Gabapentin and pregabalin may cause serious breathing problems in patients who have respiratory risk factors, such as using opioids or other central nervous system depressants, having an underlying respiratory condition like chronic obstructive pulmonary disease, or being elderly, according to a safety update from the FDA.
The agency notes that use and misuse of gabapentinoids have been increasing. Combining these with opioids or other CNS depressants (e.g., anti-anxiety medicines, antidepressants, antihistamines) increases the risk for respiratory depression. The FDA is requiring manufacturers to add this warning to the labels of gabapentin and pregabalin.
The agency received 49 case reports of gabapentinoids and respiratory depression over 5 years. Twelve people died, and they all had at least one risk factor. Small randomized trials in healthy people also found that gabapentinoids alone or with opioids depress respiratory function.
Clinicians should prescribe patients the lowest possible dose of gabapentinoids and monitor them for respiratory depression and sedation when coprescribing gabapentinoids with other high-risk drugs.